Texas, 2016

Damaging Wind in Texas, July 28, 2016

July 28, 2016 · NWS SJT · 1 event in 1 county or zone

Strong to severe storms formed along Interstate 20. One of these storms resulted in a damaging thunderstorm wind gust at a West Texas Mesonet site located southwest of Sweetwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong to severe storms formed along Interstate 20. One of these storms resulted in a damaging thunderstorm wind gust at a West Texas Mesonet site located southwest of Sweetwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 28, 2:52 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 28, 2:52 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
352 PM CDT THU JUL 28 2016

.SHORT TERM...
(Tonight and Friday)

Showers and thunderstorms this afternoon will dissipate after
sunset, and then the remainder of the short term forecast will be
dry, with temperatures continuing above seasonal normals. Lows
tonight will range from around 70 to the mid 70s. Highs tomorrow
will be mainly in the 95 to 100 range.

.LONG TERM...
(Friday night through Thursday)

Center of the upper ridge over the 4 corners region will expand
eastward into Texas and Oklahoma this weekend and next week.
While, one or two isolated showers or thunderstorms might be
possible Saturday, mainly over the northern Big Country, potential
is too remote to include in the forecast. Highs will be in the
upper 90s Saturday and upper 90s to 101 Sunday into Thursday.
Lows will be mainly in the mid 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  97  75  98 /  10  10   5   5
San Angelo 	 73  98  74  98 /  10  10   5   5
Junction 	 73  95  73  96 /  10  10   5  10

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99
Hazardous weather outlook, Jul 28, 1:41 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
241 PM CDT THU JUL 28 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
241 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE MAIN HAZARDS WILL BE DANGEROUS LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:12 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 PM CDT THU JUL 28 2016

TXZ114-282200-
SHACKELFORD TX-
412 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHACKELFORD COUNTY UNTIL 500 PM
CDT...

AT 410 PM CDT...STRONG THUNDERSTORM WAS LOCATED NEAR ALBANY...
MOVING SOUTH AT 10 MPH. OTHER STRONG STORMS WERE OVER CENTRAL AND
NORTHEAST SHACKELFORD COUNTY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY AROUND 415 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MCCARTY LAKE AND US-
180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3258 9910 3256 9955 3288 9950 3290 9933
      3296 9911 3295 9910
TIME...MOT...LOC 2110Z 350DEG 7KT 3274 9936
Special weather statement, Jul 28, 4:41 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 PM CDT THU JUL 28 2016

TXZ113-114-127-128-282330-
JONES TX-CALLAHAN TX-TAYLOR TX-SHACKELFORD TX-
541 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...
NORTHEASTERN TAYLOR AND SOUTHEASTERN JONES COUNTIES UNTIL 630 PM
CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HAMBY...OR
NEAR ABILENE...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ABILENE AROUND 545 PM CDT.
  POTOSI AROUND 610 PM CDT.
  DYESS AFB AROUND 615 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE FORT
PHANTOM HILL...HODGES...KIRBY LAKE...TRUBY AND STITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3275 9988 3255 9952 3219 9966 3254 10006
TIME...MOT...LOC 2240Z 025DEG 17KT 3253 9966

The radar

The San Angelo radar (KSJT), 109 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
July 28, 5:06 PM CST
Where
Nolan County, 4.52 mi SW of Shaufler
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.350, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650125.